Colorado, 2002

Wildfire in Colorado, April 30, 2002

April 30, 2002 · NWS PUB · 1 event in 1 county or zone

The Cuerno Verde fire was human caused, when a yard clean-up project was fanned by high winds. The fire burned around 600 acres of trees and meadows.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Cuerno Verde fire was human caused, when a yard clean-up project was fanned by high winds. The fire burned around 600 acres of trees and meadows. Two homes were destroyed. It cost around $500,000 to fight the fire. The fire was not contained until May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 30, 12:58 PM MST, 47 minutes earlier.

Area forecast discussion, Apr 30, 12:58 PM MST, 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
157 PM MDT TUE APR 30 2002....................CORRECT TIME...

WINDS TODAY...THEN PRECIP CHANCES BEGINNING LATE WED THE CONCERNS.

...CURRENTLY...RELATIVELY HOT...WINDY AND DRY CONDITIONS ARE
PREVAILING ACROSS NEARLY ALL OF THE CWA. HOWEVER...FRONT IS LURKING
JUST TO OUR IMMEDIATE NORTH (SEE LOOP OF COMP R ON KPUX). IT IS DEEP
ENOUGH ON THE DENVER SIDE OF THE PALMER DVD THAT SOME COOLER MOISTER
(RELATIVE) AIR IS GETTING ACROSS THE PALMER DIVIDE. ON THE LARGER
SCALE...CUTOFF LOW OVER CALIF MOVING SLOWLY EAST.

SHORT TERM (THROUGH TONIGHT)...FOR THE MTNS...A NO BRAINER...HOT AND
WINDY THE REST OF THE DAY AND INTO THE NIGHT WITH LITTLE IN THE WAY
OF CLOUDS. FOR THE PLAINS...IT WILL REMAIN VERY DRY AND SUNNY OVER
THE SW PART OF THE PLAINS AND WARM TONIGHT...BUT FROM EL PASO
TOWARDS KIOWA...THE FRONT WILL MOVE VERY LITTLE. WITH MIXING...
WOULD EXPECT IT TO MOVE A BIT FARTHER NORTH AND EAST...BUT ONLY IN
THE 10S OF KILOMETERS IF THAT. THEN TONIGHT...FRONT WILL PROBABLY
WORK BACK A BIT MORE TO THE WEST. SENSIBLY...SKIES WILL REMAIN
MOSTLY CLEAR ALL AREAS TONIGHT.

AS FOR CONVECTION...ALTHOUGH LOTS OF SHEAR TODAY AND A GOOD
BOUNDARY TO OUR N...STRONG CAP WILL SHOULD PRECLUDE CONVECTIVE
DEVELOPMENT IN NWS PUB CWA.

AS FOR TOMORROW...FRONT WILL LIKELY BE IN THE N 1/3 OF THE PLAINS
CWA...AND WORK ITS WAY SOUTH ACROSS THE CWA TOMORROW...AND SHOULD BE
DOWN TOWARDS THE TAD AREA BY MID AFTERNOON. USUALLY WITH THESE
SITUATIONS...I AM HESITANT TO BRING A FRONT DOWN ACROSS THE AREA
DURING THE DAY...BUT BUFKIT ANALYSIS INDICATE WINDS ALOFT WILL BE
DECREASING WITH TIME LATER TONIGHT AND TOMORROW...SO MIXING DOWN OF
THE SOUTHWESTERLY WINDS WILL NOT SLOW UP FRONT.

AS FOR PRECIP...THIS SYSTEM LOOKS DRY. I DECIDED TO CUT POPS BACK
QUITE A BIT...WITH 20% TOMORROW AFTERNOON PIKES PEAK REGION...AND 20-
30 POPS E FACING SLOPES OF S MTNS AND ADJACENT E PLAINS TOMORROW
NIGHT.

SKIES SHOULD CLEAR THURSDAY...WITH SOME LINGERING CLOUDS PIKES PEAK
REGION IN THE MORNING.

EXTENDED...DRY. I DONT SEE ANY SIGNIF WINDS IN THE LONG RANGE
GUIDANCE...HOWEVER WSW FLOW WILL PREVAIL. THIS COMBINATION WILL
CONTINUE TO MAKE THE FIRE WX THREAT A CONCERN OVER THE AREA THROUGH
THE PERIOD.

HODANISH

.PUB...NONE.

In the hours before

Special weather statement, Apr 30, 11:04 AM MST, 2 hours 41 minutes before
COZ058>081-302000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1204 PM MDT TUE APR 30 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED...

...RED FLAG WARNING FOR ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO
THROUGH 10 PM THIS EVENING...

A VERY DRY AIRMASS ALOFT HAS MOVED INTO THE REGION. AS OF LATE
MORNING...RELATIVE HUMIDITY ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL
COLORADO WAS BELOW 15 PERCENT...WITH MANY LOCATIONS IN THE SINGLE
DIGITS. WINDS HAVE INCREASED FROM THE SOUTHWEST...WITH MANY
LOCATIONS GUSTING TO 25 TO 30 MPH THROUGHOUT THE REGION. IF A FIRE
SHOULD START...THE COMBINATION OF WINDY CONDITIONS...VERY LOW
HUMIDITIES AND VERY DRY FUELS WILL RESULT IN EXTREME FIRE BEHAVIOR.

OTHERWISE...HAZARDOUS WEATHER IS NOT ANTICIPATED ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO TODAY OR TONIGHT.

HODANISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Custer

When
April 30, 1:45 PM MST to 11:59 PM MST
Where
Custer County, 10 mi SE of Westcliffe
Property damage
$100,000
Reported by
PARK/FOREST SERVICE
Coordinates
38.109, -105.367 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300462.